FDA investigating deaths of heparin patients

Just when you thought the heparin scare was over. The FDA and Baxter Healthcare are investigating the deaths of two Delaware patients who died after taking the blood thinner. Both patients--along with a third that suffered an adverse reaction--were using Baxter-supplied heparin, the Wall Street Journal reports, but there's no clear evidence that the drug caused the deaths.

Baxter was quick to point out that the active ingredient in the drugs those patients used came from Pfizer, not from bulk ingredient suppliers in China, as was the contaminated heparin that caused so much uproar last year. Pfizer, for its part, said it hasn't received any other reports of adverse reactions to the ingredient. The company gets its raw material for heparin from North American sources and from China, a Pfizer spokesman said. "Baxter believes the lot used in Delaware used North American raw materials," the spokesman told the WSJ.

Baxter pointed out that unlike last year's cases, these patients didn't develop severe low blood pressure. Instead, they developed intracranial bleeding. Plus, the company hasn't observed a rapid increase in adverse events from heparin as it did last year.

The Delaware hospital where both patients died emphasized that it's not sure heparin caused the deaths. "We are not pointing fingers at Baxter," a Beebe Medical Center spokesman told the Journal. "We don't know what's going on, but heparin is the only commonality that we were able to see ourselves."

- read the WSJ story
- get more from in-Pharma Technologist

Suggested Articles

The real estate impresario that built a chain of upscale drug recovery facilities is now building a gene and cell therapy CDMO near Philadelphia.

The seven-year Astellas venture served as a model for Amgen's recent $2.7 billion tie-up with BeiGene in China—and now it's amping up there, too.

After a jury ordered Gilead's Kite Pharma to pay $752 million for CAR-T patent infringement, BMS is asking for punitive damages in that amount, too.